Combinatorica

, Volume 20, Issue 2, pp 241–255 | Cite as

VC-Dimension of Sets of Permutations

Original Paper

VC-dimension

of a set of permutations \(\) to be the maximal k such that there exist distinct \(\) that appear in A in all possible linear orders, that is, every linear order of \(\) is equivalent to the standard order of \(\) for at least one permutation \(\).

In other words, the VC-dimension of A is the maximal k such that for some \(\) the restriction of A to \(\) contains all possible linear orders. This is analogous to the VC-dimension of a set of strings.

Our main result is that there exists a universal constant C such that any set of permutations \(\) with VC-dimension 2 is of size \(\). This is analogous to Sauer's lemma for the case of VC-dimension 2.

One corollary of our main result is that any acyclic set of linear orders of \(\) is of size \(\), (a set A of linear orders on \(\) is called acyclic if no 3 elements \(\) appear in A in all 3 orders (i,j,k), (k,i,j) and (j,k,i)). The size of the largest acyclic set of linear orders has interested researchers for many years because it is the largest number of linear orders of n alternatives such that the following is always satisfied: if each one of a set of voters chooses one of these orders as his preference then the majority relation between each two alternatives is transitive.

AMS Subject Classification (1991) Classes:  05A05, 05A16, 05A20 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© János Bolyai Mathematical Society, 2000

Authors and Affiliations

  • Ran Raz
    • 1
  1. 1.Department of Applied Mathematics, Weizmann Institute; Rehovot 76100, ISRAEL; E-mail: ranraz@wisdom.weizmann.ac.ilIL

Personalised recommendations